Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 11, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 4:26 PM MDT for 4 counties in South Dakota. It was in force for 49 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 4:26 PM MDT (22:26 UTC)
- Expired
- May 23, 2021, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Custer County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:30 PM MDT | TSTM WND DMG | Hermosa, SD | TWO TREES DOWN. DELAYED REPORT. TIME ESTIMATED FROM RADAR. |
| May 23, 4:45 PM MDT | TSTM WND GST 50 | 3 N Johnson Siding, SD | PEA SIZED HAIL AND OVER AN INCH OF RAIN SO FAR. |
| May 23, 4:47 PM MDT | HAIL 1 | 4 S Dwtn Rapid City, SD | |
| May 23, 4:53 PM MDT | TSTM WND GST 58 | Ellsworth Afb, SD | |
| May 23, 4:55 PM MDT | TSTM WND GST 58 | Rapid City Arpt, SD | |
| May 23, 4:58 PM MDT | HAIL 1 | 1 E Dwtn Rapid City, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639
WUUS53 KUNR 232226
SVRUNR
SDC033-081-093-103-232315-
/O.NEW.KUNR.SV.W.0011.210523T2226Z-210523T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
426 PM MDT Sun May 23 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southwestern Meade County in west central South Dakota...
North central Custer County in southwestern South Dakota...
Southeastern Lawrence County in west central South Dakota...
Southwestern Pennington County in west central South Dakota...
* Until 515 PM MDT.
* At 425 PM MDT, severe thunderstorms were located along a line
extending from 2 miles southwest of Nemo to 3 miles northwest of
Rockerville to 4 miles southwest of Hermosa, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Bear Country around 430 PM MDT.
Rapid City, Hermosa, Dalton Lake, Reptile Gardens and Hart Ranch
around 435 PM MDT.
Summerset, Black Hawk, Piedmont, Tilford and Black Gap around 440
PM MDT.
Rapid Valley around 445 PM MDT.
Other locations in the path of these severe thunderstorms include
Ellsworth Air Force Base, Box Elder, Caputa, Thompson Butte, Rapid
City Airport, Farmingdale and Railroad Buttes.
This includes Interstate 90 in South Dakota between Mile Markers 40
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.
&&
LAT...LON 4440 10331 4419 10295 4388 10280 4371 10324
4395 10347 4415 10363
TIME...MOT...LOC 2225Z 233DEG 31KT 4416 10353 4400 10339 4379 10325
HAIL...1.00IN
WIND...60MPH
$$
Carstens3 follow-up statements
001
WWUS53 KUNR 232239 RRA
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
439 PM MDT Sun May 23 2021
SDC033-081-093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Custer SD-Lawrence SD-Pennington SD-
439 PM MDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE...NORTH CENTRAL CUSTER...SOUTHEASTERN LAWRENCE
AND SOUTH CENTRAL PENNINGTON COUNTIES...
At 439 PM MDT, severe thunderstorms were located along a line
extending from 2 miles northeast of Dalton Lake to Rapid City to 4
miles southeast of Hermosa, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Rapid City, Summerset, Piedmont and Tilford around 445 PM MDT.
Other locations in the path of these severe thunderstorms include
Rapid Valley, Black Hawk, Ellsworth Air Force Base, Box Elder,
Thompson Butte, Caputa, Railroad Buttes and Farmingdale.
This includes Interstate 90 in South Dakota between Mile Markers 41
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for southwestern
and west central South Dakota.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4440 10331 4419 10295 4388 10280 4373 10319
4396 10343 4418 10358
TIME...MOT...LOC 2239Z 226DEG 29KT 4425 10345 4404 10330 4379 10313
HAIL...1.00IN
WIND...60MPH
$$
Carstens476
WWUS53 KUNR 232253
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
453 PM MDT Sun May 23 2021
SDC033-232302-
/O.CAN.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Custer SD-
453 PM MDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CUSTER COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.
LAT...LON 4440 10331 4419 10295 4388 10280 4386 10318
4400 10330 4418 10358
TIME...MOT...LOC 2252Z 231DEG 32KT 4430 10338 4411 10318 4387 10301
$$
SDC081-093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Lawrence SD-Pennington SD-
453 PM MDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND CENTRAL PENNINGTON
COUNTIES...
At 452 PM MDT, severe thunderstorms were located along a line
extending from 2 miles east of Tilford to 3 miles northwest of Rapid
Valley to 4 miles south of Thompson Butte, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Rapid City, Rapid Valley and Box Elder around 455 PM MDT.
Other locations in the path of these severe thunderstorms include
Ellsworth Air Force Base, Thompson Butte, Farmingdale, Caputa and
Railroad Buttes.
This includes Interstate 90 in South Dakota between Mile Markers 41
and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4440 10331 4419 10295 4388 10280 4386 10318
4400 10330 4418 10358
TIME...MOT...LOC 2252Z 231DEG 32KT 4430 10338 4411 10318 4387 10301
HAIL...1.00IN
WIND...60MPH
$$
Carstens201
WWUS53 KUNR 232302
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
502 PM MDT Sun May 23 2021
SDC081-232311-
/O.CAN.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Lawrence SD-
502 PM MDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.
LAT...LON 4440 10331 4419 10295 4388 10280 4387 10300
4406 10321 4428 10345
TIME...MOT...LOC 2301Z 231DEG 37KT 4436 10329 4417 10307 4391 10294
$$
SDC093-103-232315-
/O.CON.KUNR.SV.W.0011.000000T0000Z-210523T2315Z/
Meade SD-Pennington SD-
502 PM MDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHWESTERN MEADE AND CENTRAL PENNINGTON COUNTIES...
At 501 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Tilford to near Ellsworth Air
Force Base to 3 miles southeast of Thompson Butte, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 455 pm MDT...58 mph winds were reported
at the Rapid City Regional Airport.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
southwestern Meade and central Pennington Counties.
This includes Interstate 90 in South Dakota between Mile Markers 41
and 55, and between Mile Markers 57 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM MDT for west central
South Dakota.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4440 10331 4419 10295 4388 10280 4387 10300
4406 10321 4428 10345
TIME...MOT...LOC 2301Z 231DEG 37KT 4436 10329 4417 10307 4391 10294
HAIL...1.00IN
WIND...60MPH
$$
CarstensWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:11 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 23, 2:11 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 211 PM MDT Sun May 23 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 123 PM MDT Sun May 23 2021 20Z analysis shows a surface low near the Bighorns in northeastern Wyoming with another low pressure center over northeastern Colorado. A surface trough/warm front extends northeastward from that low into western South Dakota, currently extending roughly from Custer to Rapid City to Faith. Extensive low stratus and cooler temperatures remain in place to the northwest of the front in South Dakota, with much warmer temperatures and greater surface based instability to the southeast of the front. Expect to see the front push a little farther to the northwest this afternoon. Upper low over southwestern Montana will swing a shortwave trough across the region, increasing synoptic scale lift and coverage of showers and thunderstorms during the rest of the afternoon and evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to the south of the front and 0-6km bulk shear has increased to 40-60kts. Low LCL heights and SRH values in the range of 200-300m2/s2 exist along and to the north of the front, particularly in northwestern South Dakota. Convective mode may later transition from discrete storms with large hail and possible tornadoes to a squall line/bow echo complex with the potential for significant damaging winds and large hail. Monday will be windy and drier with 30kt west/southwest boundary layer flow. High temperatures will be mainly in the 70s. Rest of week looks like typical late May weather. Showers/storms possible mid-week and then next weekend as a couple of disturbances move along the US/Canadian border. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1110 AM MDT Sun May 23 2021 MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve early this afternoon. Then a round of showers/storms will develop across northeastern WY and much of western SD. This activity will evolve into a line of strong to severe storms, with damaging winds, large hail, and tornadoes possible. MVFR conditions will be possible in showers/storms. Behind the storms, conditions will improve to VFR overnight. Southwesterly winds will become breezy Monday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous weather outlook, May 23, 9:26 AM MDT, 7 hours before
Hazardous Weather Outlook National Weather Service Rapid City SD 926 AM MDT Sun May 23 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous to widespread strong to severe thunderstorms are expected this afternoon and evening. Storms will develop over northeastern WY and western SD in the early afternoon, then shift northward and eastward through the afternoon and evening. Damaging straight-line winds, large hail, and tornadoes will all be possible, especially over western SD. Storms will move into central SD late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return on Wednesday, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Monitor NOAA Weather Radio for the latest information, forecasts, and warnings.
In the hours before
Local storm report, May 23, 4:02 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO 23 NNW FAITH 45.32N 102.21W
05/23/2021 PERKINS SD STORM CHASER
&&
POJORLIELocal storm report, May 23, 4:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 6 S MEADOW 45.45N 102.22W
05/23/2021 PERKINS SD STORM CHASER
&&
POJORLIELocal storm report, May 23, 4:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST PRINGLE 43.61N 103.60W
05/23/2021 E60 MPH CUSTER SD TRAINED SPOTTER
&&
POJORLIELocal storm report, May 23, 4:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 2 SSW CUSTER 43.73N 103.62W
05/23/2021 M68 MPH CUSTER SD ASOS
&&
POJORLIELocal storm report, May 23, 4:13 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST HOT SPRINGS 43.43N 103.48W
05/23/2021 M59 MPH FALL RIVER SD MESONET
&&
POJORLIELocal storm report, May 23, 4:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 ENE CUSTER 43.77N 103.58W
05/23/2021 M0.75 INCH CUSTER SD COCORAHS
&&
UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:20 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 40 min |
| May 23, 4:57 AM MDT | Special Weather Statement | UNR | Meade | 33 min |
| May 23, 5:23 AM MDT | Special Weather Statement | UNR | Jackson | 37 min |
| May 23, 1:40 PM MDT | Special Weather Statement | UNR | Fall River | 35 min |
| May 23, 2:00 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| May 23, 2:02 PM MDT | Special Weather Statement | UNR | Meade | 28 min |
| May 23, 2:16 PM MDT | Special Weather Statement | UNR | Pennington | 29 min |
| May 23, 2:45 PM MDT | Tornado Warning | UNR | Meade | 30 min |
| May 23, 3:13 PM MDT | Tornado Warning | UNR | Meade, Perkins | 47 min |
| May 23, 3:34 PM MDT | Special Weather Statement | UNR | Fall River | 26 min |
| May 23, 3:53 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 37 min |
| May 23, 3:58 PM MDT | Tornado Warning | UNR | Perkins | 47 min |
| May 23, 3:59 PM MDT | Tornado Warning | UNR | Custer | 31 min |
| May 23, 4:14 PM MDT | Tornado Warning | UNR | Custer, Pennington | 13 min |
| May 23, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Pennington | 33 min |
| May 23, 5:04 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Pennington | 30 min |
| May 23, 5:35 PM MDT | Special Weather Statement | UNR | Perkins | 40 min |
| May 23, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.